Alert archive / Florida / Coastal Flood Statements in 2010

Coastal Flood Statement 9, NWS Melbourne, FL

September 22, 2010Volusia County, Florida

NWS Melbourne, FL issued this coastal flood statement at Sep 22, 2010, 4:09 AM EDT for Volusia County, Florida. It took effect at Sep 22, 2010, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2010, 4:09 AM EDT (08:09 UTC)
In effect from
Sep 22, 2010, 6:00 AM EDT
Expired
Sep 22, 2010, 8:00 PM EDT
In force
14 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2010-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2010-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WHUS42 KMLB 220809
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
409 AM EDT WED SEP 22 2010

...HIGH RISK OF RIP CURRENTS TODAY...

FLZ047-054-059-064-141-147-230000-
/O.NEW.KMLB.CF.S.0009.100922T1000Z-100923T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
409 AM EDT WED SEP 22 2010

LARGE LONG PERIOD SWELLS FROM DISTANT HURRICANE IGOR WILL CONTINUE
TO BE VERY SLOW TO SUBSIDE TODAY. THE LARGE SWELLS WILL PRODUCE
ROUGH SURF CONDITIONS AND A VERY HIGH RISK FOR STRONG RIP CURRENTS
AT AREA BEACHES TODAY.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS POSE TODAY...ENTERING THE SURF IS NOT ADVISED.

IF YOU DO GO INTO THE WATER...SWIM ONLY WITHIN SIGHT OF A LIFE
GUARD...AND HEED THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE
SEAWARD PULL OF A RIP CURRENT...REMAIN CALM AND DO NOT ATTEMPT TO
MOVE DIRECTLY TOWARD SHORE. INSTEAD...SWIM SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

$$

SEDLOCK

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 22, 3:33 AM EDT, 36 minutes earlier.

Area forecast discussion, Sep 22, 3:33 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
333 AM EDT WED SEP 22 2010

.DISCUSSION...

...RIP CURRENT THREAT REMAINS HIGH AT AREA BEACHES...

CURRENT-TODAY...CURRENT CONVERGENT BAND OF SHOWERS FROM VERO BEACH
TO JUPITER INLET WILL PRODUCE OCCASIONAL LOCALLY HEAVY DOWNPOURS
THROUGH EARLY MORNING. DEEP LAYER HIGH PRESSURE RIDGING WILL REMAIN
A CONSTANT OVER THE MID ATLC & SOUTHEAST U.S. STATES FOR THE NEXT 24
HOURS. THE SURFACE FLOW WILL REMAIN EAST/EAST-NORTHEAST AND BREEZY
DURING THE DAY WITH WINDS REMAINING ELEVATED OVERNIGHT ALONG THE
COAST. PRECIPITABLE WATER VALUES ARE FORECAST TO RANGE FROM
1.7"-1.8" ACROSS EAST CENTRAL FLORIDA. WITH CURRENT RADAR
TRENDS...SLOWLY DEEPENING MOISTURE & COOLER TEMPERATURES ALOFT
RECENTLY...WILL GO WITH 30% POPS ALONG THE TREASURE COAST AND 20%
POPS MOST EVERYWHERE ELSE. WILL ALSO ADD SMALL THREAT OF LIGHTNING
STORMS OVER THE TREASURE COAST FOR THIS AFTERNOON AS WELL. COASTAL
TEMPS WILL AGAIN BE IN THE UPPER 80S WHILE AWAY FROM THE COAST NEAR
90 DEGREES.

TONIGHT...SKIES WILL BECOME PARTLY CLOUDY TO MOSTLY CLEAR ACROSS THE
INTERIOR THIS EVENING AND OVERNIGHT. SKIES WILL BE PARTLY CLOUDY
WITH OCCASIONAL CONSIDERABLE CLOUDINESS IN VICINITY OF SHOWERS ALONG
THE COAST...ESPECIALLY WHERE CONVERGENT BANDS SET UP. LOWS WILL
RANGE FROM THE LOW 70S OVER THE INTERIOR TO UPPER 70S ALONG THE
COAST SOUTHWARD FROM THE CAPE. WILL KEEP 20% POPS THIS EVENING &
OVERNIGHT ALONG THE COAST AND INTO OKEECHOBEE COUNTY FOR ONSHORE
MOVING SHOWERS. FUTURE SHIFTS WILL HAVE TO WATCH WHERE FUTURE
CONVERGENT BANDS SET UP IN CASE POPS NEED TO BE ELEVATED...MOST
LIKELY ALONG THE TREASURE COAST.

THU-FRI...HIGH PRESSURE RIDGE NORTH OF THE AREA WILL CONTINUE AN
EAST WIND FLOW...BUT MODELS SHOW AN INCREASE IN MOISTURE ASSOCIATED
WITH NORTHERN EXTENSION OF TROPICAL WAVE. THE LATEST MOS POPS HAVE
INCREASED SO HAVE BUMPED UP VALUES TO 40 PERCENT FOR THE SOUTHEAST
HALF THU AND GONE WITH 40 POPS NORTH/50 POPS SOUTH ON FRI.

WEEKEND...HIGH PRESSURE RIDGE WILL BE WEAKENING AS FRONTAL
BOUNDARY MOVES ACROSS THE EASTERN SEABOARD. THIS WILL CAUSE THE
ONSHORE FLOW TO EASE A LITTLE. HIGHER MOISTURE IS FORECAST TO
LINGER SAT THEN A POCKET OF DRIER AIR SHOULD APPROACH FROM THE
EAST SUNDAY. MOS POPS ARE RUNNING 40-50 PERCENT AND HAVE NOT
DEVIATED FROM THEM MUCH...KEEPING HIGHEST VALUES ACROSS THE
INTERIOR.

EARLY-MID NEXT WEEK...STRONGER HIGH PRESSURE WILL PUSH OFF THE MID
ATLANTIC COAST AND MAINTAIN OUR ONSHORE FLOW PATTERN. TROUGH ALOFT
AND ASSOCIATED FRONTAL BOUNDARY ARE FORECAST TO PUSH SLOWLY FROM
THE MIDWEST ACROSS THE SOUTHEAST STATES. THIS WOULD CAUSE THE LOW
LEVEL FLOW TO GRADUALLY SHIFT TO THE SOUTHEAST WITH MOISTURE
VALUES CONTINUING TO SUPPORT 30-40 PERCENT POPS.

SLIGHT RUN TO RUN DIFFERENCES CONTINUE WITH GFS/ECMWF IN HANDLING
OF TROPICAL SYSTEM FORECAST OVER THE NORTHWEST CARIBBEAN...BUT
THE 00Z RUN SHOWED BETTER AGREEMENT BETWEEN THE TWO MODELS.

.AVIATION...BRIEF MVFR REDUCTION DUE TO ONSHORE MVNG SHRA'S...ESP
KVRB-KFPR-KSUA. ISOLD LIGHT RAIN SHOWERS POSSIBLE OVER THE
INTERIOR...THOUGH HEAVIEST ACTIVITY LIKELY CONFINED CLOSER TOWARD
THE COAST AND SOUTH OF KMLB.

&&

.MARINE...TODAY-TONIGHT...HIGH PRESSURE RIDGING REMAINS NORTH OF THE
AREA. WITH SEAS REMAINING STEADY 7-8 FT AT BUOY 41009 WILL KEEP SCA
FOR SEAS ONGOING BOTH NEAR SHORE (TIL 10AM)/OFFSHORE (THRU
OVERNIGHT). IF ABLE TO DROP SCA NEAR SHORE LATER THIS MORNING IT WILL
LIKELY BE REPLACED BY CAUTIONARY STATEMENTS. ENE WINDS 15-20 KTS
WELL AWAY FROM THE COAST AND NEAR 15 KTS NEAR SHORE WILL PREVAIL
THRU MUCH OF THE PERIOD. THE RIP CURRENT THREAT WILL REMAIN HIGH AT
AREA BEACHES AGAIN TODAY WITH ROUGH SURF SLOWLY DECREASING.

THU-FRI...STEADY ONSHORE FLOW WITH NEAR 15 KNOTS OFFSHORE AND
10-15 KNOTS NEARSHORE THU WILL ONLY WEAKEN A TAD ON FRI. THERE
WILL BE AN INCREASE IN MOISTURE SO MOST OF THE WATERS WILL HAVE
SCATTERED SHOWERS AND A SLIGHT CHANCE OF LIGHTNING STORMS.
NORTHEAST SWELL IS FORECAST TO GRADUALLY DIMINISH BUT WHEN
COMBINED WITH WIND CHOP...EXPECT EXERCISE CAUTION CONDITIONS WILL
LINGER ON THU.

WEEKEND...HIGH PRESSURE RIDGE WILL BE NUDGED INTO NORTH FLORIDA BY
FRONTAL BOUNDARY PUSHING ACROSS THE MID ATLANTIC REGION SAT. THIS
WILL CAUSE FLOW TO VEER TO THE EAST/SOUTHEAST ON SAT WHILE
WEAKENING. THE ASSOCIATED SURGE BEHIND THIS FRONT WILL STAY WELL
TO THE NORTH SUNDAY BUT THE GFS IS STILL SHOWING 10-15 KNOT EAST
FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  75  89  76 /  20  20  30  30
MCO  90  73  91  74 /  20  10  30  20
MLB  89  79  88  77 /  20  20  40  30
VRB  89  77  88  77 /  30  20  40  30
LEE  91  73  91  74 /  20  10  30  20
SFB  90  74  91  74 /  20  10  30  20
ORL  90  75  91  75 /  20  10  30  20
FPR  88  77  88  77 /  30  20  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM EDT THIS
     MORNING FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA
     BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT THURSDAY
     FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
     LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
     JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....LASCODY
Hazardous weather outlook, Sep 21, 5:26 AM EDT, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
526 AM EDT TUE SEP 21 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
526 AM EDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
LARGE LONG PERIOD SWELLS FROM DISTANT HURRICANE IGOR WILL PRODUCE
ROUGH SURF CONDITIONS AND A VERY HIGH RISK FOR STRONG RIP CURRENTS
AT AREA BEACHES TODAY. DUE TO THE LIFE THREATENING DANGERS THAT
THESE STRONG CURRENTS POSE TODAY ENTERING THE SURF IS NOT ADVISED.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. IF YOU DO GO INTO THE WATER...SWIM ONLY WITHIN SIGHT
OF A LIFE GUARD...AND HEED THE ADVICE OF THE BEACH PATROL. IF
CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...REMAIN CALM AND DO
NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...SWIM SIDEWAYS
ACROSS THE RIP CURRENT UNTIL THE PULL EASES.

...WIND AND SEA IMPACT...
SEAS WILL REMAIN 5 TO 7 FEET WITHIN A FEW MILES OF THE COAST AND
7 TO 9 FEET BEYOND A FEW MILES. SEAS NEAR SHORE WILL BE VERY SLOW
TO SUBSIDE THIS AFTERNOON AND EVENING...AND A SMALL CRAFT ADVISORY
REMAINS IN EFFECT OUT TO 60 NAUTICAL MILES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WHILE THE LONG PERIOD SWELLS FROM IGOR VERY SLOWLY DIMINISH FROM
MID TO LATE WEEK...MODERATE ONSHORE FLOW WILL PERSIST...WITH A
LENGTHENING EASTERLY FETCH CAUSING A SHORTER PERIOD OCEAN SWELL
TO PERSIST. THIS WILL KEEPING BOATING CONDITIONS HAZARDOUS...AND
THE THREAT FOR RIP CURRENTS WILL REMAIN HIGH THROUGH MOST OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 10:20 AM EDTSmall Craft Advisory for Hazardous SeasMLB6 hr

Nearby

Coastal Flood Statements in Florida, 2010Every coastal flood statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.